Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Goodland, KS

May 23, 2005Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2005, 8:52 PM MDT for Wallace County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 8:52 PM MDT (02:52 UTC)
Expired
May 23, 2005, 9:30 PM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wallace County, KS

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:20 PM MDTTornado WatchSPC8 hr
May 23, 5:05 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2913 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 240252
SVRGLD
KSC199-240330-
/O.NEW.KGLD.SV.W.0069.050524T0252Z-050524T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 930 PM MDT

* AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHEAST OF WESKAN...MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHARON SPRINGS AROUND 925 PM MDT...
  WALLACE AROUND 930 PM MDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3912 10202 3885 10202 3876 10150 3911 10150

$$

BURKE
1 follow-up statement
000 
WWUS53 KGLD 240307
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
906 PM MDT MON MAY 23 2005

KSC199-240330-
/O.CON.KGLD.SV.W.0069.000000T0000Z-050524T0330Z/
WALLACE KS-
906 PM MDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM MDT FOR
WALLACE COUNTY...

AT 903 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR SHARON SPRINGS...MOVING SOUTHEAST
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLACE AROUND 925 PM MDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3912 10202 3885 10202 3876 10150 3911 10150

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:48 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 23, 5:48 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON MAY 23 2005

.UPDATE...ZONES HAVE BEEN UPDATED TO ADD NEW SEVERE TUNDERSTORM
WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA ZONES FROM RED
WILLOW COUNTY NEBRASKA TO THOMAS COUNTY TO WICHITA COUNTY OF
KANSAS EASTWARD. TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM MDT
FOR REST OF FORECAST AREA. MADE NO OTHER CHANGES TO GOING FORECAST
EXPECT TO ADD MENTION OF STORMS BEING SEVERE WITH DAMAGING WIDNS
AND LARGE HAIL WITH NEW SEVERE THUNDERSTORM WATCH. STRONG TO
SEVERE THUNDERSTORMS HAVE BEEN ACTIVE OVER EASTERN COLORADO PAST
FEW HOURS AND WILL CONTINUE TO DEVELOP AND SPREAD EASTWARD INTO THE
EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR KSZ001...
      KSZ002...KSZ013...KSZ027.
      SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
      FOR KSZ003...KSZ004...KSZ014...KSZ015...KSZ016...KSZ028...
      KSZ029...KSZ041...KSZ042.
.NE...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR NEZ079...
      NEZ080.
      SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
      FOR NEZ081.
.CO...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR COZ090...
      COZ091...COZ092.

&&

LAMMERS
Hazardous weather outlook, May 23, 10:20 AM MDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT MON MAY 23 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1020 AM MDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE
AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS.

A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF
THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE
AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA
RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD
BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A
CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST
ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT.

INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING
WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT.
HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A
LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING
WINDS AND AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY
NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT
TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION.  SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF
THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE
REGION BEHIND A FRONT.  DANGEROUS CLOUD TO GROUND LIGHTNING CAN
ACCOMPANY ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT).

JRM

In the hours before

Local storm report, May 23, 7:12 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             4 NE KIRK               39.66N 102.55W
05/23/2005  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

MWM
Local storm report, May 23, 7:41 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             6 NE KIRK               39.68N 102.52W
05/23/2005  1.75 INCH        YUMA               CO   PUBLIC

            GROUND COVERED

&&

MWM
Local storm report, May 23, 7:58 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             WRAY                    40.08N 102.23W
05/23/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

            HAIL COVERED GROUND VERY LITTLE RAIN

&&

PAINTER
Local storm report, May 23, 8:40 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             OAKLEY                  39.13N 100.85W
05/23/2005  0.88 INCH        LOGAN              KS   TRAINED SPOTTER

&&

MWM
Local storm report, May 23, 8:47 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             OAKLEY                  39.13N 100.85W
05/23/2005  0.75 INCH        LOGAN              KS   EMERGENCY MNGR

&&

MWM
Local storm report, May 23, 8:52 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             8 S COLBY               39.27N 101.05W
05/23/2005  0.88 INCH        THOMAS             KS   LAW ENFORCEMENT

&&

PAINTER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:42 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins48 min
May 23, 8:12 PM MDTSevere Thunderstorm WarningGLDThomas44 min
May 23, 8:47 PM MDTSevere Thunderstorm WarningGLDGove, Logan58 min
May 23, 9:18 PM MDTSevere Thunderstorm WarningGLDGraham, Norton59 min
May 23, 9:30 PM MDTSevere Thunderstorm WarningGLDGreeley45 min
May 23, 9:32 PM MDTSevere Thunderstorm WarningGLDWallace25 min
May 23, 9:46 PM MDTSevere Thunderstorm WarningGLDWichita59 min
May 23, 9:51 PM MDTSevere Thunderstorm WarningGLDLogan39 min
May 24, 5:05 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman55 min
May 24, 5:52 PM MDTSevere Thunderstorm WarningGLDSherman55 min
May 24, 5:57 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.